A month-old baby accidentally given methadone is stable in hospital.

The baby was admitted to the Hawke's Bay Hospital's intensive care unit (ICU) on Tuesday, after reportedly being given methadone by mistake at a Hawke's Bay community pharmacy.

Methadone poisoning in children can have severe consequences, and usually happens when a child accidentally takes a relative's methadone.

In this case, Stuff reported a pharmacy had put methadone in a container meant to have the child's prescribed medication.

Advertisement

READ MORE: One-month-old baby hospitalised after being given wrong medication
Month-old baby recovering after being given the wrong medication by a pharmacy

University of Otago's School of Medicine Associate Professor Dr David Reith, who specialises in clinical pharmacology, said the infant should recover "assuming it was picked up in a timely manner and there was no hypoxia [lack of oxygen because of inadequate respiration]".

A Hawke's Bay District Health Board spokeswoman said today the baby was in a stable condition last night.

It is expected to make a full recovery.

Pharmacy Council chairman Mark Bedford said he learned of the error on Thursday night.

"Unfortunately human error does happen but you can be rest assured that there are very robust processes in place."

He said the Health and Disability Commissioner would be informed and could make recommendations. The commissioner may refer it to the Pharmacy Council.

Pharmaceutical Society president Graeme Smith said the society's thoughts were also with the child and the family involved.

"PSNZ will communicate to pharmacists any learnings that may prevent a similar occurrence. This may happen during the investigation or at its conclusion [or both]," he said.

"Be assured all pharmacies have robust standard operating procedures that are reviewed and audited an a regular basis.

"It is a cause for concern when systems break down. It is essential that corrective actions are taken within the individual pharmacy and the wider profession."

A spokeswoman from the Health and Disability Commission said "to protect the privacy of all of the parties involved, the Commissioner will not comment about complaints it is considering or may receive".

"This is a very concerning incident . We extend our sympathy to the baby and to the baby's family, and hope there will be a full recovery."

"HDC facilitates the fair and efficient resolution of complaints concerning infringements of patient rights. In this regard it acts as an independent decision maker and must observe the principles of natural justice.

"This requires that all parties are afforded a full opportunity to consider and respond to complaints that have been made and that all relevant evidence is considered and assessed before the Commissioner makes a decision about the appropriate resolution path," she said.

Methadone is a synthetic compound that is used as a substitute for illicit drugs such as heroin.

It is used to stop the symptoms of drug withdrawal.

The drug is gradually released into the bloodstream: it takes about three days before the maximum effect of an initial dose is felt.

The Ministry of Health confirmed it had been notified of the hospitalisation by the DHB.

The Health and Disability Commissioner has also been approached for comment.